Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 29, NWS Phoenix, AZ

July 29, 2018Gila County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 29, 2018, 5:46 PM MST for Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2018, 5:46 PM MST (00:46 UTC)
Expired
Jul 29, 2018, 8:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Flood severity
None

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 0.8 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 562 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
562 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2309 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
14 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

669 
WGUS55 KPSR 300046
FFWPSR
AZC007-300345-
/O.NEW.KPSR.FF.W.0029.180730T0046Z-180730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Phoenix AZ
546 PM MST SUN JUL 29 2018

The National Weather Service in Phoenix has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...

* Until 845 PM MST.

* At 545 PM MST, Doppler radar indicated heavy rain across the warned
  area which includes the Pinal Fire burn scar and immediate
  downstream canyons.  Flash flooding is expected to begin shortly.

  Canyons will experience a rapid rise in water levels.

* Some locations that will experience flooding include...
  Globe and Central Heights-Midland City. 

  The affected areas are in and below the recently burned Pinal Fire 
  Burn Scar.  This includes Kellner Canyon, Ice House Canyon, 
  Sixshooter Canyon, Russell Gulch, and Pinal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Rogers
3 follow-up statements
952 
WGUS75 KPSR 300115
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
615 PM MST SUN JUL 29 2018

AZC007-300345-
/O.CON.KPSR.FF.W.0029.000000T0000Z-180730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
615 PM MST SUN JUL 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
GILA COUNTY...

At 613 PM MST, Doppler radar indicated light to moderate rainfall 
continuing across the warned area which includes the Pinal Fire burn 
scar and immediate downstream canyons. Nearly one inch of rain has 
already fallen in 30 minutes. Flash flooding is expected to be 
occurring. Canyons will experience a rapid rise in water levels.

Some locations that will experience flooding include...
Globe and Central Heights-Midland City. 

The affected areas are in and below the recently burned Pinal Fire
Burn Scar.  This includes Kellner Canyon, Ice House Canyon,
Sixshooter Canyon, Russell Gulch, and Pinal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Rogers
053 
WGUS75 KPSR 300202
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
702 PM MST SUN JUL 29 2018

AZC007-300345-
/O.CON.KPSR.FF.W.0029.000000T0000Z-180730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
702 PM MST SUN JUL 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MST FOR
GILA COUNTY...

At 701 PM MST, Doppler radar indicated light to moderate rain 
continuing across the warned area which includes the Pinal Fire burn 
scar and immediate downstream canyons. Up to one inch of rain has 
already fallen. Flash flooding is expected to be occurring.

Canyons will experience a rapid rise in water levels.

Some locations that will experience flooding include...
Globe and Central Heights-Midland City. 

The affected areas are in and below the recently burned Pinal Fire
Burn Scar.  This includes Kellner Canyon, Ice House Canyon,
Sixshooter Canyon, Russell Gulch, and Pinal Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should move to higher ground and away from the creek.
Motorists should not attempt to cross low water crossing or bridges.

Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

&&

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

Rogers
827 
WGUS75 KPSR 300340
FFSPSR

Flash Flood Statement
National Weather Service Phoenix AZ
840 PM MST SUN JUL 29 2018

AZC007-300350-
/O.EXP.KPSR.FF.W.0029.000000T0000Z-180730T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-
840 PM MST SUN JUL 29 2018

...THE FLASH FLOOD WARNING FOR GILA COUNTY WILL EXPIRE AT 845 PM
MST...

The heavy rain has ended, and flooding is no longer expected to pose
a threat over the Pinal Burn Scar Area.

LAT...LON 3335 11076 3333 11078 3327 11080 3329 11083
      3329 11087 3332 11085 3333 11085 3336 11083
      3340 11083 3340 11079 3338 11076

$$

LJH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 2:22 PM MST, 3 hours 24 minutes earlier.

Area forecast discussion, Jul 29, 2:22 PM MST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
222 PM MST Sun Jul 29 2018

.SYNOPSIS...
Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Otherwise, slightly
above normal temperatures can be expected.

&&

.DISCUSSION...
Tonight...
The effects of last night's storm activity can be seen in the
24 hr trends of surface temperature dew points over the forecast
area. Generally speaking, temperatures are down and dew points
are up. Those lower temperatures mean more CIN than yesterday.
Isolated storms have developed over the higher terrain areas of
northern and eastern Arizona early this afternoon. The CAMs by
and large have handled that and go on to show new development over
Gila County, Yavapai County, and far northeast Maricopa County -
but nothing much on the lower deserts (except perhaps portions of
Pima County). The exception is the HRRR (and to a lesser extent
the HRRRX) which shows strong storms pushing southwestward across
metro Phoenix this evening. The HREF doesn't support that scenario
but does suggest significant outflows moving across south-central
AZ into southwest AZ. The end result is that we're looking for a
substantially quieter night over the Arizona deserts than last
night. But, since the Phoenix area only had noteworthy activity on
the periphery last night, it wouldn't take a lot of activity
tonight for there to be a significant difference.

Monday through Sunday...
Operational models including GFS and ECMWF as well as GEFS
ensemble members continue to paint a relatively stable synoptic
flow pattern over the region with the mid tropospheric anticyclone
center wobbling around the Mohave Desert and AZ. Also, no large
inverted troughs being advertised that would have a direct effect.
Of note, the GFS and ECMWF do develop a tropical storm next
weekend but it's well south of the southern tip of Baja Mexico. As
for moisture, The GFS generally keeps above average precipitable
water over the forecast area. However, the GEFS depicts a slow
downward trend in precipitable water and CAPE with the GFS being
on the upper end of the solutions. That being said, there is a lot
of spread amongst the members and the mean value of precipitable
water stays well above 1 inch for PHX. Anticipate a bit of warming
and lower dew points (compared with the preceding weekend). With
the close proximity of the high center, CIN will continue to be a
significant factor. That, combined with relatively weak steering
flow, will lead to only modest storm chances for the lower
deserts. Of course, subtle flow features can have big impacts and
thus at least one of the days this week could turn out to be a big
night.

&&

.AVIATION...

South-Central Arizona including KPHX, KIWA, and KSDL:

Through around 02Z, winds will remain out of the west aob 10 kts
with FEW to SCT mid and upper level clouds. Storm activity this
afternoon and evening should be more widespread than previous days
with a high likelihood of storm outflows moving into the metro from
an easterly component sometime between 02-04Z. With this outflow,
also comes the potential for blowing dust and visibility concerns.
In addition, there is moderate to high confidence that thunderstorms
will develop along this outflow boundary and push westward with a
few isolated strong to severe thunderstorms possible. As activity
moves over terminals, SCT to BKN cloud decks between 6 to 8 kft will
be likely and could possibly be even lower if storms move overhead.

Southeast California/Southwest Arizona including KIPL and KBLH:

Winds to favor the south at KBLH and the southeast at KIPL with
general sustained speeds of around 10 kts with a few gusts up to 20
to 25 kts during the afternoon hours. Some debris clouds from storms
in Arizona are likely this evening into tonight. There is at least a
slight chance of a storm outflow reaching the terminals late
tonight, but any storm activity should remain to the east of the
terminals. Although storm activity should remain limited, the
afomentioned outflow will bring the potential for blowing dust and
slight visibility concerns.

Aviation Discussion not updated for amended TAFs.

&&

FIRE WEATHER...

Wednesday through Sunday:

Anticipate a familiar Monsoon weather pattern this week with storm
activity occurring mainly over the higher terrain of Arizona with
only slight chances over the lower deserts. Minimum humidities
will remain above 15% on the lower deserts (upper teens to mid
20s; mid 20s to mid 30s higher terrain). Overnight recovery will
remain good. Apart from thunderstorms, winds will be light except
for typical afternoon and evening breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Skywarn amateur radio Nets may need to be activated for this
afternoon and evening. Spotters should follow standard reporting
procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...AJ
AVIATION...Hernandez
FIRE WEATHER...AJ

In the hours before

Local storm report, Jul 29, 1:10 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
110 PM MST SUN JUL 29 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1030 PM     TSTM WND DMG     15 NE PARKER            34.29N 114.10W
07/28/2018                   LA PAZ             AZ   TRAINED SPOTTER

            STORM SPOTTER SAYS SOME ROOF SHINGLES ARE
            BLOWN OFF AND SOME POWER LINES ARE DOWN DUE
            TO THE OUTFLOW WINDS LAST NIGHT.

&&

BH
Special weather statement, Jul 29, 4:25 PM MST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
425 PM MST SUN JUL 29 2018

AZZ556-558-560-562-563-300015-
Southeast Gila County AZ-Tonto Basin AZ-San Carlos AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
425 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 515 PM MST...

At 424 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Tonto National Monument to near
San Carlos. Movement was southwest at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Globe, San Carlos, Miami, Cutter, Central Heights-Midland City,
Claypool, Top-Of-The-World and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 237 and 265.
AZ Route 70 between mile markers 253 and 271.
AZ Route 77 between mile markers 162 and 170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3338 11045 3329 11046 3324 11044 3314 11057
      3349 11123 3355 11118 3355 11115 3357 11116
      3373 11103 3369 11094 3364 11092 3366 11088
      3341 11036
TIME...MOT...LOC 2324Z 026DEG 14KT 3365 11099 3337 11042

Wilson
Special weather statement, Jul 29, 5:39 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
539 PM MST SUN JUL 29 2018

AZZ552-555-556-558-561-562-300130-
Tonto Basin AZ-Apache Junction/Gold Canyon AZ-Dripping Springs AZ-
Globe/Miami AZ-Superior AZ-Pinal/Superstition Mountains AZ-
539 PM MST SUN JUL 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA...MARICOPA AND PINAL
COUNTIES UNTIL 630 PM MST...

At 538 PM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Miami to near Hayden.
Movement was southwest at 15 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Superior, Hayden, Christmas, Miami, Top Of The World, Boyce Thompson
Arboretum, Top-Of-The-World and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 217 and 244.
AZ Route 77 between mile markers 135 and 141, near mile marker 143,
and between mile markers 146 and 160.
AZ Route 177 between mile markers 137 and 167.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3299 11077 3299 11079 3324 11094 3309 11117
      3339 11132 3357 11095 3308 11071 3307 11073
      3304 11072
TIME...MOT...LOC 0038Z 050DEG 13KT 3346 11098 3302 11076

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 5:03 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 29, 5:07 PM MSTSevere Thunderstorm WarningPSRGila, Pinal38 min
Jul 29, 5:19 PM MSTAreal Flood AdvisoryPSRGila3 hr
Jul 29, 5:39 PM MSTSpecial Weather StatementPSRPinal51 min
Jul 29, 6:24 PM MSTSpecial Weather StatementPSRPinal51 min
Jul 30, 3:22 PM MSTSpecial Weather StatementPSRGila38 min
Jul 30, 3:34 PM MSTAreal Flood AdvisoryPSRGila2 hr
Jul 30, 3:57 PM MSTSpecial Weather StatementPSRGila48 min
Jul 30, 4:12 PM MSTSpecial Weather StatementPSRGila48 min
Jul 30, 4:49 PM MSTAreal Flood AdvisoryPSRGila116 min

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.